Thunderstorm Wind, Meade
- When
- May 7, 4:24 PM MST
- Where
- Meade County, 3 mi W of Union Center
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.560, -102.731
A cluster of thunderstorms with strong wind gusts pushed east across portions of northwestern South Dakota. Wind gusts to 70 mph were reported over parts of northern Meade, Perkins, and Ziebach Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of thunderstorms with strong wind gusts pushed east across portions of northwestern South Dakota. Wind gusts to 70 mph were reported over parts of northern Meade, Perkins, and Ziebach Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 1:20 PM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 220 PM MDT Mon May 7 2018 .DISCUSSION...(This Evening Through Monday) Issued at 220 PM MDT Mon May 7 2018 Latest upper level analysis shows the ridge axis over the northern plains with a shortwave trough pushing into eastern Montana. At the surface, a trough extends through western South Dakota into eastern Wyoming. Temperatures are currently in the 70s and 80s. The shortwave trough over Montana will move into the area over the next few hours. Low level moisture continues to increase, but is limited as dew points are only in the 40s. However, the moisture is still sufficient, especially when combined with surface heating, deep mixing, and very steep mid-level lapse rates supporting CAPE of 250-1000 J/kg through the early evening. Shear profiles indicate that the severe threat looks marginal at this time, with gusty winds due to inverted-v profiles and small to moderate sized hail being the main threats. The severe potential should weaken by late evening given decreasing instability and increasing inhibition as the storms move east. Chances for showers and thunderstorms will once again be possible on Tuesday with unstable cyclonic flow overhead, sufficient low level moisture and daytime heating. For Wednesday, the upper ridge begins to flatten and move east as a long wave trough begins to move into the western CONUS. This would mean Wednesday would be the last of the warm days until next week. A cold front will back into the region Thursday into Friday, which would mean cooler temperatures and increasing chances for precipitation. The western longwave trough and associated cold front will push through this weekend, keeping the cool and unsettled conditions in place. In addition to the below average temperatures, windy conditions are expected for Saturday and Sunday. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1127 AM MDT Mon May 7 2018 Scattered thunderstorms will move across the area this afternoon and evening. MVFR/local IFR conditions are possible from the strongest storms. Otherwise VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 313 AM MDT Mon May 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected. However, a few storms could be strong to severe, with hail and gusty winds possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A near daily chance of showers and thunderstorms are expected this week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 4 N DOWNTOWN BELLE FOUR 44.73N 103.86W
05/07/2018 M58 MPH BUTTE SD AWOS
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 1 WSW NEWELL 44.71N 103.43W
05/07/2018 M55 MPH BUTTE SD PUBLIC
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 501 PM MDT MON MAY 7 2018 SDZ012-072315- Butte SD- 501 PM MDT MON MAY 7 2018 ...STRONG THUNDERSTORMS FOR CENTRAL BUTTE COUNTY UNTIL 515 PM MDT... At 500 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Castle Rock to Vale. Movement was east at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Newell, Nisland, Castle Rock, Owl Butte and Newell Lake. LAT...LON 4501 10320 4469 10309 4463 10355 4502 10361 TIME...MOT...LOC 2300Z 269DEG 38KT 4499 10351 4463 10341 Bunkers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST 10 W CASTLE ROCK 44.97N 103.64W
05/07/2018 M57 MPH BUTTE SD PUBLIC
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
05/07/2018 M52 MPH BUTTE SD DEPT OF HIGHWAYS
&&
KDSSpecial Weather Statement
National Weather Service Rapid City SD
524 PM MDT MON MAY 7 2018
SDZ012-013-026-031-072-073-080015-
Butte SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
Rapid City SD-
524 PM MDT MON MAY 7 2018
...STRONG THUNDERSTORMS FOR SOUTHEASTERN BUTTE...SOUTHEASTERN MEADE
AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 615 PM MDT...
At 523 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union Center to near Rapid City Airport.
Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Eastern Rapid City, Rapid Valley, Ellsworth Air Force Base, Box
Elder, Wall, New Underwood, Union Center, Wasta, Plainview, Enning,
Owanka, Elm Springs, Caputa, Wicksville, Marcus, Creighton, Howes,
White Owl, Farmingdale and Hereford.
This Includes Interstate 90 in South Dakota between Mile Markers 59
and 111.
LAT...LON 4469 10201 4435 10204 4386 10229 4399 10328
4467 10297
TIME...MOT...LOC 2323Z 274DEG 44KT 4464 10267 4399 10308
BunkersThe Rapid City radar (KUDX), 49 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
8 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
Wind gusts were estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744120, 744121, 744128, 744125, 744127, 744122, 744123, 744129.